Hail, Franklin
- When
- April 9, 4:14 PM CST
- Where
- Franklin County, 2 mi NW of Christopher
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.990, -89.076
Scattered thunderstorms produced isolated large hail and strong winds during the afternoon and evening. Semi-discrete convection formed within a broad confluence zone.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered thunderstorms produced isolated large hail and strong winds during the afternoon and evening. Semi-discrete convection formed within a broad confluence zone. Surface temperatures exceeded 80 degrees, with surface dewpoints barely reaching 50. A dry boundary layer supported low-level lapse rates exceeding 9 C/km across much of the Ohio Valley. Up to 1000 J/kg of mixed-layer cape and 30-40 kts of effective bulk wind shear supported large hail with the strongest, longest lived updrafts. The dry boundary layer also supported efficient downward momentum transport of some of the stronger downdraft cores.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 9, 2:10 PM CST, 2 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 310 PM CDT Fri Apr 9 2021 .SHORT TERM...(Tonight through Sunday night) Issued at 310 PM CDT Fri Apr 9 2021 A few showers have developed from an area of agitated cumulus from the Ozark Foothills northeast along a confluence zone across southern Illinois and into Gibson county Indiana. Instability is fairly limited east of the Mississippi, so would expect some bubbling to continue with possibly a stray lightning strike, but the stronger showers and any storms should have a hard time sustaining themselves for long. SPC's mesoanalysis indicates that there is around 1000J/kg of mixed-layer CAPE over much of southeast Missouri, but it may still be struggling with a cap. Therefore the cu field is locked to the better terrain for now. A broken band of thunderstorms is lifting northeast into southwest/south central Missouri along a progressive outflow. The 0-3KM bulk shear and SRH is not great, so not thinking that there will be much organization of the convection through the early evening. The HRRR lifts a few cells into southeast Missouri through 00Z, and then tries to push them eastward into west Kentucky this evening. Meanwhile, storms are expected to fire along the cold front over eastern Kansas and Oklahoma around 00Z. This convection is likely to become organized as it primarily dives east southeast into Arkansas through the evening. The northward extent of this development is in doubt, but cannot rule out a few stronger cells with wind or hail in our southwest counties after 06Z tonight. The overall signal is for the frontal convection to do a split with a mean-looking MCS diving to our south and more disorganized convection lifting north with the surface low. Not sure if there will be much convection left by 12Z as it attempts to push east of the Mississippi. The cold front will reach the Mississippi by 15Z Saturday and then clear the entire area by 21Z. At least scattered showers will continue along and ahead of it. A few storms will also be possible until the front passes. A few wraparound showers may skirt the northwest and northern edges of the forecast area late Saturday and Saturday night, but most of this activity will stay northwest/north of the region. .LONG TERM...(Monday through Friday) Issued at 310 PM CDT Fri Apr 9 2021 The next work week still looks rather uneventful. Generally dry conditions are forecast through the period. Temperatures compared to this week will be cooler, with highs mainly in the 60s. The longer term global models have been strongly hinting at a major cooldown, but they have delayed the timing of the cooldown. As a result, forecast temps will remain constant through the week. Highs will be warmest on Monday ahead of a cold front, ranging from the mid 60s to mid 70s. Otherwise, expect highs in the 60s with lows in the 40s through Friday. As far as precip chances, very little if any precip is expected. There is a slight chance of showers with the cold front passage Monday and Monday night. Tuesday appears dry behind the front. Beyond Tuesday, the ensembles continue to depict a broad area of negative 500 mb height anomalies over the northern states. These negative height anomalies are forecast to slowly sink south and increase late in the week. However, there is really not much of a signal for precip despite the falling 500 mb heights and lack of a strong surface high. The national model blend has littered the forecast with 20 percent pops starting Wednesday. Given the model differences in the large area of upper-level troughing approaching our region, it is tough to rule out a few showers. && .AVIATION... Issued at 1250 PM CDT Fri Apr 9 2021 Confidence in any significant coverage of convection this afternoon and evening is low, so will keep the TAFs dry for that period. A band of showers is expected to move eastward across the region overnight into Saturday morning, but instability is hard to find at this time, so will not have any mention of TS or VCTS. Not sure if there will be much impact on visibilities, but certainly cannot rule out MVFR conditions in the showers. Lower MVFR ceilings will develop as the showers arrive in the west, and may lag the showers in the north and east. A brief IFR ceiling cannot be ruled out, especially in the north. Gusty southwest winds will diminish through the afternoon. Winds will back to southeast tonight, and then pick up and become gusty from the southwest behind the cold front Saturday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DRS LONG TERM...MY AVIATION...DRS
Hazardous Weather Outlook National Weather Service Paducah KY 328 PM CDT Fri Apr 9 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-101000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 328 PM CDT Fri Apr 9 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected through early evening, mainly over southeast Missouri. A few strong storms with locally gusty winds and hail will be possible. Overnight, a few thunderstorms will be possible amidst more widespread showers. A strong storm with damaging wind cannot be ruled out over southern portions of southeast Missouri and the Purchase Area of Kentucky. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A chance of thunderstorms will continue Saturday along and ahead of a weak cold front that will move east through the entire region by 4 PM. Locally heavy rainfall will be the primary concern. Strong southwest winds will gust up to 35 mph at times behind the cold front Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DRS
Special Weather Statement National Weather Service Paducah KY 436 PM CDT Fri Apr 9 2021 ILZ081-085-092215- Franklin IL-Williamson IL- 436 PM CDT Fri Apr 9 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WILLIAMSON AND SOUTHEASTERN FRANKLIN COUNTIES UNTIL 515 PM CDT... At 435 PM CDT, Doppler radar was tracking a strong thunderstorm over Johnston City, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Marion, Herrin, West Frankfort, Johnston City, Zeigler, Energy, Pittsburg, Thompsonville, Orient, Hanaford, Freeman Spur, Whiteash, Williamson County Regional Airport and Spillertown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Paducah. && LAT...LON 3774 8871 3770 8900 3790 8907 3799 8871 TIME...MOT...LOC 2135Z 249DEG 15KT 3783 8897 SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
438 PM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL ELLSINORE 36.94N 90.75W
04/09/2021 E1.00 INCH CARTER MO EMERGENCY MNGR
COVERING THE GROUND.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
450 PM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 3 W ELLSINORE 36.93N 90.80W
04/09/2021 E1.00 INCH CARTER MO BROADCAST MEDIA
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
459 PM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 3 SSW PATTERSON 37.15N 90.57W
04/09/2021 E0.70 INCH WAYNE MO EMERGENCY MNGR
PEA TO DIME SIZE HAIL.
&&Special Weather Statement
National Weather Service Paducah KY
504 PM CDT Fri Apr 9 2021
ILZ080-081-084-092245-
Perry IL-Franklin IL-Jackson IL-
504 PM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERRY...NORTHEASTERN
JACKSON AND FRANKLIN COUNTIES UNTIL 545 PM CDT...
At 503 PM CDT, Doppler radar was tracking a strong thunderstorm over
Elkville, or near Du Quoin, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
West Frankfort, Benton, Christopher, Rend Lake Area, Sesser, Zeigler,
Royalton, Elkville, Valier, West City, North City, Buckner, Dowell,
Orient and Hanaford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3800 8871 3795 8871 3786 8908 3786 8915
3784 8915 3781 8930 3793 8933 3813 8900
3812 8898
TIME...MOT...LOC 2203Z 250DEG 26KT 3794 8921
DRSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
508 PM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL PIEDMONT 37.15N 90.70W
04/09/2021 E0.88 INCH WAYNE MO BROADCAST MEDIA
&&The Paducah radar (KPAH), 106 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Two trees were down. One tree fell on a house and another on a truck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947544, 947545.